Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
172 Doctors are Online

Taken antibiotics for sore throat. Have sore, red patch on soft palate and tongue. Help

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 2001
Answered : 2339 Questions
Question
HI
I have had a sore throught of varying severity for several weeks. I have taken many antibiotics including Levofloxacine. I have improved but am left with a sore red patch on the side of my soft palate and on one side of the base of my tongue. Sometimes the red patch has a white dot in the middle of it? I stopped the antibiotics yesterday and took an anti fungal tablet and today my mouth is the same but I feel very tired.
It doesnt seem to go away, please help?

Sorry I meant sore throat. I should mention it started with a bout of tonsilitis about three months ago which was successfully treated with antibiotics. I was fine for a week or two then the red patch appeared and a not so severe sore throat that has changed sides a few times. I did have white blotches on the back of my throat and tonsils but my glands are not swollen. Further antibiotics has reduced the symptoms to what I have now which is this red patch with a tiniy white dot in the middle. The white dot goes away when I brush my teeth. If I exercise it makes it much worse and I feel ill.
Thanks
Paul
Posted Sun, 29 Jul 2012 in Ear, Nose and Throat Problems
 
 
Answered by Dr. Naveen Kumar 12 hours later
Hi XXXXXXX

Thanks for the query

The red patches with white centers are aphthous ulcers.

An aphthous ulcer also known as stress ulcer is a type of mouth ulcer that presents as a painful open sore inside the oral cavity. Sometimes, taking certain oral medications such as antibiotics for a long duration can cause this ulcer. Other causes include stress, reduced immunity in the body, dry mouth, taking spicy/hot food and beverages, alcohol consumption, smoking, etc.

Do not worry, it can be easily treated. Drink plenty of water; avoid coffee/tea/spicy food. Also, avoid hot and cold drinks for few days. Oral vitamin B12, topical corticosteroids, short course of oral steroids and pain relievers (such as diclofenac or ibuprofen) remain the mainstays of treatment.

Antifungal medicines will not be effective as the red patches are not fungal lesions.

Hope I have answered your query; I will be available for the follow-up queries.

Regards
Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
 
 
 
Answered by Dr. Naveen Kumar 1 hour later
Hi,

Thank you for your query.

1. The appearance, size, exact location of the congested red patch, behavior, growth rate or a close up image will help give a better understanding as to the nature of these sore red patches. You may share a close-up image here. The red patches are most likely signs of chronic inflammation which has spread beyond the tonsil area following multiple bouts of tonsillitis. This is seen in chronic tonsillitis as tonsil pillar congestion and is one of the criteria when chronic tonsillitis is diagnosed.

2. Tonsilloliths are concretions of food particles and pus lodged in the natural crypts of the palatine tonsils. The white discharge is sometimes referred to as 'cheesy' or even 'toothpaste' like in consistency. The largest crypt is known as the crypta magna and is located near the upper pole of the palatine tonsil. Similarly, there are thousands of lymphoid follicles scattered throughout the throat and back of the tongue, which may trap food debris.

3. When we swallow, our palatine tonsils rub against the food bolus and pick up food particles. This food debris decays there while it is analysed for antigens, foreign bodies and organisms by the lymphoid tissue which forms the bulk of the tonsils. This may also happen with other lymphoid tissue. Below the age of five years, this is especially important in the deveopment of immunity.

4. A differential will include mostly benign conditions such as a tonsillolith, area of lymphoid hypertrophy, accessory lymphoid tissue, inflamed minor salivary gland tissue, biopsy and a histopathological examination which will reveal the true diagnosis of the white spot and red patch. As long as it is a limited patch, surgery will be minor. You may follow up with the HPE report here.

6. For recurrent large tonsilloliths or peritonsillar abscesses, the only definitive treatment is tonsillectomy. If you have halitosis (bad breath), you may try regular use of a medicated gargle and continue manually expressing them while brushing your teeth.

7. The worsening of symptoms after exercise is not clear. It may be due to a post nasal drip, acid reflux or dryness of the throat due to mouth breathing (nasal obstruction) due to exertion.

8. I must emphasize that the chance of a cancerous growth at your age is rare. Tonsilloliths may be ignored and treated with simple medication as above, however the sore red patches should be shown to a doctor.

I hope that I have answered your queries. If you have any further questions, I will be available to answer them.

Regards.
Above answer was peer-reviewed by
 
Follow-up: Taken antibiotics for sore throat. Have sore, red patch on soft palate and tongue. Help 3 hours later
Hi Doc
which antibiotics would you recommend?
the red patch is non symetrical, starts at my right tonsil and goes up to the roof of my mouth, it is about 2cm. Its a bit better today and the white point that was in the middle of it has gone.
I was taking 500g of Levofloxacine a day for 7 days but stopped before yesterday. It did make it improve for the first few days. should i carry on taking it?
 
 
Answered by Dr. Naveen Kumar 58 minutes later
Hi

Thanks for writing back

You can definitely continue with the above antibiotic Levofloxacin, as your symptoms are improving after taking the medicines and hence you need to complete the course.

Along with that, please do follow the advice as per my previous response, you will recover faster.

Wish you good health

Regards
Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
 
Follow-up: Taken antibiotics for sore throat. Have sore, red patch on soft palate and tongue. Help 2 days later
Hi Doc
i finished the levofloxacine and its about the same. i have several bumps at the base of the tongue on the underside next to my back teeth. there is some yellow flakey stuff in the saliva in the same area at the bottom of the tonsil / base of tongue. my throat is just a bit sore, mostly where the bottom jaw joins the top. the whole area looks red. i still dont feel 100%
????
thanks
Paul
 
 
Answered by Dr. Naveen Kumar 12 hours later

Hi XXXXXXX

Welcome back

Q: I have several bumps at the base of the tongue on the underside next to my back teeth.

A: That bumps what you are noticing over the back of the tongue are enlarged taste buds and lymphoid follicles in response to the infection and inflammation in the throat. They are relatively harmless.

Q: there is some yellow flakey stuff in the saliva in the same area at the bottom of the tonsil / base of tongue.

A: The yellow flaky stuff what you have noticed could be the accumulated food debris coming out from the crypts of the tonsils.

Q: my throat is just a bit sore, mostly where the bottom jaw joins the top. the whole area looks red. i still dont feel 100% ????

A: The soreness you are still having in the throat is the residual inflammation of the mucosa. You will require a short course of oral steroids to reduce the inflammation and make you feel better. Continue drinking plenty of warm water for another couple of weeks, you will be alright.

Hope this answers your queries.

Wish you good health.

Regards
Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
 
Follow-up: Taken antibiotics for sore throat. Have sore, red patch on soft palate and tongue. Help 5 hours later
Hi Doc
Which oral steroids should i take?
 
 
Answered by Dr. Naveen Kumar 1 hour later
Hi XXXXXXX

Try taking medicines such as oral Prednisolone or Dexamethasone, both are equally effective. You need to take it for 3-4 days and your symptoms will reduce. You can request your doctor to prescribe the same.

Regards
Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor